Alabama, 2009

Damaging Winds in Alabama, July 30, 2009

July 30, 2009 · NWS HUN · 8 events in 6 counties and zones

Clear skies and diabatic heating during the late morning and afternoon hours over northern Alabama helped to strengthen a boundary stretching across central Alabama. Along this boundary, severe thunderstorms producing multiple bow echoes with damaging winds between 60 and 70 mph developed quickly during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$121,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clear skies and diabatic heating during the late morning and afternoon hours over northern Alabama helped to strengthen a boundary stretching across central Alabama. Along this boundary, severe thunderstorms producing multiple bow echoes with damaging winds between 60 and 70 mph developed quickly during the late afternoon and evening hours. As this boundary pushed north ahead of an approaching cold front across northern Alabama, many locations east of of interstate 65 were impacted by these damaging winds. The counties hardest hit by these storms were: Cullman, Morgan, and Madison, and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 2:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 2:35 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT THU JUL 30 2009

.SYNOPSIS...
MID ALTITUDE TROUGHING CONTINUED TO EXTEND ACROSS THE NORTHERN
PLAINS FROM LOW PRESSURE CENTERED OVER THE HUDSON BAY. THE WATER
VAPOR VIEW INDICATED SOME FROM THE SUBTROPICS WAS JOINING THE
WESTERLY FLOW ASSOCIATED WITH THE NORTH AMERICAN TROUGH. A
DISTURBANCE ELONGATED N/S OVER ARKANSAS/LOUISIANA WAS APPROACHING
FROM THE WEST. THIS DISTURBANCE WILL HELP BRING A BOUT OF LOCALLY
HEAVY RAINFALL TO THE TENNESSEE VALLEY THIS EVENING AND DURING THE
OVERNIGHT.

AS OF THE PRESENT...WEATHER WAS QUIET ACROSS THE VALLEY. HOWEVER
THINGS WILL CHANGE LATE THIS AFTERNOON AND DURING THE EVENING AS
SHOWERS DEVELOP IN A VERY UNSTABLE ATMOSPHERE...AND A LINE OF STORMS
OVER THE MISSISSIPPI RIVER NEAR.

&&

.DISCUSSION...
SHORT TERM MODEL OUTPUT WAS IN RELATIVELY GOOD AGREEMENT HANDLING
THE SHORT WAVE APPROACHING FROM THE WEST...AND GENERAL PRECIPITATION
TIMING. BUFFER SOUNDINGS FROM THE NAM/GFS FOR THE PRESENT SHOW CAPES
AROUND 2000 J/K WITH PRECIP WATER AMOUNTS AROUND 1.8 INCHES. HIGHER
AMOUNTS OF MOISTURE ARE EXPECTED DURING THE EVENING...WITH PRECIP
WATER AMOUNTS CLIMBING AS HIGH AS 2.4 INCHES. THESE VERY HIGH LEVELS
ALONG WITH RESULTING CONVECTION CAN QUICKLY YIELD RAINFALL AMOUNTS
OF OVER 2 INCHES IN A SHORT ORDER OF TIME. THIS AMOUNT OF RAINFALL
WOULD CAUSE FLASH FLOODING. EXPECT ISOLATED REPORTS...UPWARDS OF 4
INCHES FOR A STORM TOTALS BY THIS TIME FRIDAY.

ANOTHER WORRY IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS.
MODEL SOUNDING DATA ALSO INDICATED WINDS OF AROUND 50KTS OR GREATER
AT LEVELS FROM 800-900MB. THESE WINDS MIXING TO THE SURFACE IN THE
HEAVIER SHOWERS COULD CREATE STRONG TO SEVERE WIND DAMAGE. ALSO...
FAVORABLE TURNING WITH HEIGHTS THESE WINDS COULD RESULT IN A BRIEF
TORNADO OR TWO...ESPECIALLY IF A QUASI-LINEAR CONVECTIVE LINE FORMS.
TIMING FOR THE ABOVE PHENOMENA APPEARS FROM THE LATE EVENING TO
AROUND 5-6 AM.

SHOWER ACTIVITY WILL WIND DOWN SOMEWHAT AFTER DAYBREAK FRIDAY...AS A
FRONTAL BOUNDARY MOVES OVER THE AREA AND BECOMES STATIONARY. THIS
WILL KEEP A VERY GOOD CHANCE OF MORE SHOWERS/STORMS GOING INTO
FRIDAY...HOWEVER RAIN ODDS WILL DIMINISH BY FRIDAY EVENING.

THE FRONT WILL MOVE FURTHER NORTHWARD A WARM FRONT ON SATURDAY. THIS
WILL PLACE THE AREA MORE FIRMLY IN THE WARM...SOUTHERLY FLOW.
CONSEQUENTLY WILL KEEP A CHANCE OF SHOWERS/THUNDERSTORMS GOING FOR
THE WEEKEND. THE FRONT SHOULD BE FURTHER NORTH FOR THE START OF THE
WORK WEEK...THUS WILL REDUCE RAIN CHANCES TO A SLIGHT CHANCE FROM
SUNDAY NIGHT THOUGH THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  85  68  88  70 / 100  70  40  40  50
SHOALS        73  85  68  88  70 / 100  70  40  40  50
CULLMAN       72  84  69  87  70 / 100  70  40  40  50
FAYETTEVILLE  72  84  68  85  71 / 100  70  30  40  50
ALBERTVILLE   72  84  70  86  71 / 100  80  40  40  50
FORT PAYNE    72  84  69  86  70 /  90  80  40  30  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...
     DEKALB...FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...FLASH FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...
     MOORE.

&&

DISCUSSION...RSB
AVIATION...20
Hazardous weather outlook, Jul 30, 4:05 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
505 PM CDT THU JUL 30 2009

ALZ001>010-016-TNZ076-096-097-311000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
505 PM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTHWESTERN
ALABAMA AROUND 700 PM THIS EVENING...AND THEN RACE ACROSS THE
REMAINDER OF THE NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
DURING THE EVENING. DAMAGING OUTFLOW WINDS IN EXCESS OF 60 MPH CAN
BE EXPECTED IN SOME STORMS AS THE LINE MOVES ACROSS THE AREA. AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE LINE OF STORMS...OR
WITH ANY ISOLATED CELLS AHEAD OF THE LINE. LOCALLY HEAVY DOWNPOURS
CAN ALSO BE EXPECTED...RESULTING IN BRIEF PONDING OF WATER ON
ROADWAYS AND IN POOR DRAINAGE AREAS.

THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL AND LOCAL FLASH FLOODING
WILL CONTINUE THROUGH THE OVERNIGHT HOURS...AS STRONG THUNDERSTORMS
TRACK EASTWARD ACROSS THE TENNESSEE VALLEY. EXCESSIVE RAINFALL RATES
OF 2 INCHES PER HOUR OR MORE ARE POSSIBLE WITH ANY STRONG
STORMS...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY IN URBAN
AREAS. RAINFALL TOTALS COULD EXCEED 3 INCHES IN SOME AREAS. SOME
STORMS MAY AGAIN BE CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE
THROUGH FRIDAY MORNING WITH THE POTENTIAL FOR MORE FLASH
FLOODING...MAINLY SOUTH OF THE TENNESSEE RIVER.

PERIODIC RAIN AND THUNDERSTORMS ARE ANTICIPATED OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.  DEEP TROPICAL MOISTURE WILL STAY
IN PLACE AS SEVERAL DISTURBANCES ALOFT TRACK THROUGH THE REGION.
THE THREAT OF FLOODING WILL INCREASE WITH EACH SUCCESSIVE RAIN
EVENT. STAY TUNED TO FUTURE UPDATES ON THIS DEVELOPING WEATHER
SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS EVENING AND OVERNIGHT.

20/KDW

In the hours before

Special weather statement, Jul 30, 5:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 PM CDT THU JUL 30 2009

ALZ008-010-310000-
DE KALB-MARSHALL-
621 PM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND MARSHALL COUNTIES UNTIL
700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOUGLAS...OR 8 MILES SOUTHWEST OF BOAZ...
MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGH POINT.
  BOAZ.
  ALBERTVILLE...RABBIT TOWN.
  MCVILLE...ARONA.
  HUSTLEVILLE...KILPATRICK.
  PAINTER...HOPEWELL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Birmingham radar (KBMX), 80 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
July 30, 5:30 PM CST to 5:35 PM CST
Where
Cullman County, 2.07 mi S of Arkadelphia to 2.07 mi N of Providence
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.870, -86.970

Bow echoes pushed north across Cullman county, producing widespread wind damage across the county. Numerous trees and power lines were blown down. Wind gusts were estimated to be around 65 mph. Particularly hard hit were the Cullman and West Point communities.

Thunderstorm Wind, Morgan

When
July 30, 5:50 PM CST to 5:55 PM CST
Where
Morgan County, 2.07 mi S of Cole Spgs to 3.48 mi WNW of Bluff City
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.320, -86.830

Numerous trees and power lines were blown down across Morgan county. The hardest hit areas were Danville, Somerville, Hartselle, Morgan City, and Cullman. In the city of Hartselle, a tin roof was blown off a building under construction.

Thunderstorm Wind, Marshall

When
July 30, 5:56 PM CST to 6:06 PM CST
Where
Marshall County, 2.9 mi SW of Mountainview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.274, -86.340

A tree was blown down on Jack Morrow road near the intersection of Pleasant Grove road.

Thunderstorm Wind, Colbert

When
July 30, 6:10 PM CST to 6:20 PM CST
Where
Colbert County, 0.89 mi NE of Mt Hester
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.730, -88.010

Trees were blown down in southwestern portions of Colbert county near Mt. Hester.

Thunderstorm Wind, Madison

When
July 30, 6:33 PM CST to 6:43 PM CST
Where
Madison County, 2.2 mi SW of Triana to 4.58 mi E of Roseboro
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.560, -86.780

A bow echo producing widespread wind damage with gusts up to 70 mph moved northeast from Morgan county into Madison county during the evening hours. Numerous trees were blown down across the county and 6,000 utility customers were without power overnight across southeast Huntsville. Wind gusts to 70 mph were recorded for 10 minutes from a station on top of Monte Sano Mountain. Winds were also estimated to reach the 60 to 70 mph range at the Ice Plex in Huntsville. In New Hope, a tree also was blown down on a trailer on Cameron road. Luckily no one was injured in New Hope.

Thunderstorm Wind, Jackson

When
July 30, 6:35 PM CST to 6:45 PM CST
Where
Jackson County, 0.69 mi S of Skyline
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.810, -86.120

A Tree was blown down onto a car at the intersection of Highway 79 and CR 107 in Skyline. The driver of the car received minor injuries.

Thunderstorm Wind, Jackson

When
July 30, 6:35 PM CST to 6:45 PM CST
Where
Jackson County, 2.66 mi WNW of Tupelo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.770, -86.120

Several trees were blown down south of Skyline.

Thunderstorm Wind, Jackson

When
July 30, 6:55 PM CST to 7:00 PM CST
Where
Jackson County, 0.69 mi N of Grays Chapel
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.960, -86.130

Several trees were blown down on Little Cumberland Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181123, 181094, 181129, 181108, 181105, 181125, 181126, 181127.